BOSTONNursing home residents taking certain antidepressant medications are at an increased risk of falling in the days following the start of a new prescription or a dose increase of their current drug, according to a new study by the Institute for Aging Research of Hebrew SeniorLife, an affiliate of Harvard Medical School.
Published online in the Journal of Gerontology: Medical Sciences, the study found that nursing home residents have a fivefold increased risk of falling within two days of a new prescription for or an increased dose of a non-SSRI (selective serotonin reuptake inhibitor) antidepressant such as bupropion or venlafaxine. The findings suggest that nursing home staff should closely monitor these residents following a prescription change to prevent potential falls.
"Our results," says lead author Sarah D. Berry, M.D., M.P.H., a scientist at the Institute for Aging Research, "identify the days following a new prescription or increased dose of a non-SSRI antidepressant as a window of time associated with a particularly high risk of falling among nursing home residents."
The risk of falls, she says, may be due to acute cognitive or motor effects that have not yet been fully investigated. Certain non-SSRIs, such as trazodone, can cause postural hypotension, a dramatic decrease in blood pressure upon standing that may contribute to falls. Other non-SSRIs, like venlafaxine, can cause sedation and coordination problems that may lead to falls.
According to some estimates, more than one-third of the country's nearly 1.6 million nursing home residents take some type of antidepressant medication. Several previous studies have implicated antidepressants, including both SSRIs, such as paroxetine and sertraline, and non-SSRIs, as a risk factor for falls, especially among older adults; however, it is unclear if the risk accrues during the duration of use or if there are acute risks associated with the initiation or change in dose of a pres
|Contact: Jennifer Davis |
Hebrew SeniorLife Institute for Aging Research